Horses are more likely to suffer from laminitis in the fall than any other time of year. Two reasons -- high NSC (non-structural carbohydrates) from cooler nighttime temperatures and increased blood ACTH (adrenocorticotropic hormone) secretion from the pituitary gland. Both of these lead to elevated insulin.
Insulin rise = laminitis
Simple sugars (denoted as ethanol soluble carbohydrates -- ESC, on your hay analysis report) along with starch are digested down to glucose. Once glucose enters the bloodstream, it signals the pancreas to produce insulin. Elevated insulin is the most common cause of laminitis. It stimulates the production of "insulin-like growth factors" within the hoof's laminae, resulting in proliferation of the epidermal layer. The laminae have two intermeshed layers, the epidermal and the dermal layers. When the epidermal layer lengthens and stretches with uncontrolled growth, it can weaken the laminae. This can lead to a structural failure by compromising the connection of the coffin bone to the hoof wall, creating a gap between the wall and the sole. You may see some hemorrhaging under your horse's foot - an indication of laminitis.
Insulin also rises due to the normal hormonal cascade initiated by stress. Stress can take many forms. Intense exercise, mental discomfort, pain, or an empty stomach (there should always be a steady flow of forage through the digestive tract) cause the pituitary gland to release ACTH. ACTH signals the adrenal gland to produce the stress hormones cortisol and epinephrine, both of which are needed to release glucose, for energy, out of glycogen stores in the liver and muscle. Glucose from liver glycogen stimulates the pancreas to secrete insulin. The healthy body has a homeostatic mechanism to maintain these hormones within a normal range. However, all horses, regardless of health status, experience a rise in ACTH between August and November (in the northern hemisphere). This seasonal rise can negatively impact the already insulin-resistant horse by further increasing inflammatory insulin, potentially leading to a laminitis attack.
Read the entire article...